Advertisement

Manuscripta Mathematica

, Volume 137, Issue 3–4, pp 457–473 | Cite as

On the gonality sequence of an algebraic curve

  • H. LangeEmail author
  • G. Martens
Article

Abstract

For any smooth irreducible projective curve X, the gonality sequence \({\{d_r \;| \; r \in \mathbb N\}}\) is a strictly increasing sequence of positive integer invariants of X. In most known cases d r+1 is not much bigger than d r . In our terminology this means the numbers d r satisfy the slope inequality. It is the aim of this paper to study cases when this is not true. We give examples for this of extremal curves in \({{\mathbb P}^r}\), for curves on a general K3-surface in \({{\mathbb P}^r}\) and for complete intersections in \({{\mathbb P}^3}\).

Mathematics Subject Classification (2000)

Primary: 14H45 Secondary: 14H51 32L10 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Accola R.D.M.: On Castelnuovo’s inequality for algebraic curves I. Trans. AMS 251, 357–373 (1979)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Accola, R.D.M.: Plane models for Riemann surfaces admitting certain half-canonical linear series. In: Proceedings of the 1978 Stony Brook Conference, pp 7–20. Princeton University Press, Princeton (1981)Google Scholar
  3. 3.
    Arbarello, E., Cornalba, M., Griffiths, P.A., Harris, J.: Geometry of Algebraic Curves I. Grundlehren math Wiss., vol. 267. Springer, New York (1985)Google Scholar
  4. 4.
    Basili B.: Indice de Clifford des intersections complètes de l’espace. Bull. Soc. Math. France 124, 61–95 (1996)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Chiantini L., Ciliberto C.: Towards a Halphen Theory of linear series on curves. Trans. AMS 351, 2197–2212 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Ciliberto, C.: Alcune applicazioni di un classico procedimento di Castelnuovo, pp. 17–43. Sem. di Geom., Dipart. di Matem., Univ. di Bologna (1982–1983)Google Scholar
  7. 7.
    Coppens M., Martens G.: Secant spaces and Clifford’s theorem. Comp. Math. 78, 193–212 (1991)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Grothendieck, A.: Fondements de la Géométrie Algébrique. Sém Bourbaki 1957–1962, Paris (1962)Google Scholar
  9. 9.
    Hartshorne, R., Schlesinger, E.: Gonality of a general ACM curve in \({{\mathbb P}^3}\). arXiv: 0812.1634v1 (2008)Google Scholar
  10. 10.
    Lange, H., Newstead, P.E.: Clifford indices for vector bundles on curves. To appear in Schmitt, A. (ed.) Affine Flag Manifolds and Principal Bundles. Birkhäuser.Google Scholar
  11. 11.
    Martens G.: Über den Clifford-Index algebraischer Kurven. J. Reine Angew. Math. 336, 83–90 (1982)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Martens G.: The gonality of curves on a Hirzebruch surface. Arch. Math. 67, 349–352 (1996)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Nollet S.: Bounds on multisecant lines. Collect. Math. 49, 447–463 (1998)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Park S.-S.: On the variety of special linear series on a general 5-gonal curve. Abh. Math. Sem. Univ. Hamburg 72, 283–291 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Reider, I.: Some applications of Bogomolov’s theorem. In: Catanese, F. (ed.) Problems in the Theory of Surfaces and their Classification. Symposia Mathematica, vol. 32, pp. 376–410. Acadamic Press, London (1991)Google Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Department MathematikUniversität Erlangen-NürnbergErlangenGermany

Personalised recommendations